Search

ASK DR.K: What? Me Worry?

Updated: May 5

Dear Dr. K, Since I've been on this new medication, I can't get hard. What gives?

There are certain medications and classes of medications that may cause or aggravate ED.

The most common drugs associated with ED and decreased libido are the psychoactive medications used in treating depression, anxiety, and psychoses. Antidepressant medications that boost the levels of the "feel-good hormone" serotonin block the release of oxytocin, a hormone that triggers the penis to get hard and reach climax. Serotonin boosts the production of another hormone, prolactin, that can decrease testosterone and interfere with sexual climax. Tricyclic antidepressants (e.g. amitriptyline, clomipramine) and monoamine oxidase inhibitors can suppress desire as well as cause orgasmic delay and ejaculatory difficulties. Your physician may be able to offer alternative medications that have lesser effects or your erections and libido.


Antihypertensive medications that are beta-blocking agents can be some of the worst for causing ED problems. These medications usually end in -olol and can decrease bloodflow into the penis and interfere with the dilation of the blood vessels. Some may suppress testosterone levels. Diuretics or “water pills” also have been known to cause ED. ACE inhibitors (names usually end in -pril) or alpha blockers (e.g. doxazosin, terazosin) are less likely to cause ED. This latter category of blood pressure agents has a lesser tendency to cause ED but may not be as effective in controlling your blood pressure. Getting your blood pressure under control with diet and exercise may decrease your need for medications to lower your blood pressure. Alpha blockers are also prescribed for treating the symptoms of an enlarged prostate (BPH).


Antihistamines that contain the adrenalin-like chemicals phenylephrine or pseudoephedrine constrict blood vessels and prevent the penile vessels from dilating to give you an erection. Antihistamines block the action of histamine which is the cause of allergic reactions but also is involve in the process of erections.


Acid reflux medications that are H2 blockers also block the release of histamine. Cimetidine (Tagamet) has the highest incidence of ED. Ranitidine (Zantac) and famotidine (Pepcid) have a lower risk of ED.


Opioids and recreational drugs have a risk of ED and can also lead to lowered testosterone levels.


You should discuss your medications with your physician and ask if there are alternatives that are as effective in treating your condition but have a lesser risk of causing ED. As with all medications you should not change or stop any medication without first consulting your doctor.

0 views

© 2019-2020 Renewal Medical Centers of North Texas. Created by Designs by Khan.